Washington, 2011

Wildfire and High Wind in Washington, February 12, 2011

February 12, 2011 · NWS PDT · 3 events in 3 counties and zones

A fast moving cold front brought high winds. Peak wind gusts in miles per hour included Hanford Emergency Ops Center (72), Gable Mountain (71), Yakima Barricade (77), Hanford (61), Rattlesnake Springs (69), Hanford 200 West (71), Hanford Army Loop (69), Vernita Bridge (78), Richland Airport (58).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A fast moving cold front brought high winds. Peak wind gusts in miles per hour included Hanford Emergency Ops Center (72), Gable Mountain (71), Yakima Barricade (77), Hanford (61), Rattlesnake Springs (69), Hanford 200 West (71), Hanford Army Loop (69), Vernita Bridge (78), Richland Airport (58). Tree branches up to 1.5 inches in diameter were downed by the winds 8 miles west northwest of Connell. A wildfire in White Swan, fanned by the high winds up to 69 mph, was carried from a house to a logging mill and into the town. The wildfire burned 20 homes. A trailer was blown over west of Ellensburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 12, 9:57 AM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 12, 9:57 AM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
957 AM PST SAT FEB 12 2011

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TODAY AND TONIGHT...RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION TODAY WITH SOME MID AND HIGH LEVEL CLOUDS PASSING
THROUGH THE RIDGE. THE RIDGE WILL WEAKEN AND ALLOW A FAST MOVING
COLD FRONT TO PASS THROUGH THE REGION OVERNIGHT. MAIN IMPACT OF THE
FRONT WILL BE INCREASED WINDS BEGINNING THIS AFTERNOON. MOST OF THE
WIND WILL BE CAUSED BY STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE
EITHER DUE TO INTERACTING WITH THE TERRAIN OR ATMOSPHERIC SINKING
MOTION BEHIND THE COLD FRONT. THIS MAY RESULT IN SPOTTY SITUATION OF
HIGH WINDS VERSUS A MORE WIDESPREAD EFFECT. WIND ADVISORIES HAVE
BEEN ISSUED FOR THIS EVENT AND WILL LEAVE THEM AS IS FOR NOW.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24
HOURS. CIGS WILL BE ABOVE 15000-20000 FT AGL AT ALL TAF SITES UNTIL
ABOUT 03Z. SURFACE WINDS WILL PICK UP LATE THIS MORNING ACROSS
KDLS...KYKM...AND KRDM AND PICK UP AT KPSC LATER THIS AFTERNOON. A
STRONG SOUTHERLY PRESSURE GRADIENT STACKED UP ALONG THE BLUE
MOUNTAINS HAS ALLOWED FOR WINDS 10-15KTS AT KALW AND KPDT. THAT
STRONG GRADIENT WILL REMAIN THROUGH ABOUT 06Z. COMBINE DAYTIME
MIXING WITH THE GRADIENT AND ANTICIPATE WINDS GREATER THAN 10KTS AND
GUSTS 25-30KTS AT TIMES FOR KALW AND KPDT OVER THE NEXT 12 HOURS. BY
12Z ALL TAF SITES SHOULD BE 10KTS OR LESS. DURING THE DAY TIME HOURS
STRONG 850MB WINDS OVER YAKIMA COUNTY INDICATE THE POSSIBILITIES FOR
SOME ISOLATED STRONG DOWNSLOPE GUSTS POSSIBLY GREATER THAN 50MPH AT
KYKM. ALTHOUGH CONFIDENCE IS LOW THAT THESE GUSTS WILL OCCUR IT IS
STILL A POSSIBILITY AND FEEL ITS WORTH MENTION.  WEBER

&&

.PREV DISCUSSION... /ISSUED 257 AM PST SAT FEB 12 2011/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...AN UPPER RIDGE WILL BREAK
DOWN TODAY WITH THE FLOW ALOFT BECOMING MORE ZONAL AS A WEATHER
DISTURBANCE MOVES INTO THE REGION BY THIS AFTERNOON AND TONIGHT.
SURFACE PRESSURE GRADIENTS WILL INCREASE TODAY ON THE LEE SIDE OF
THE CASCADE RANGE AS A LEE SIDE TROUGH DEVELOPS...AND ALSO OVER THE
GRANDE RONDE VALLEY. A MOUNTAIN WAVE WILL DEVELOP TO THE LEE OF THE
CASCADES AS A RESULT OF A LOW LEVEL JET STREAM MAXIMUM WHICH WILL
PUSH INTO THE PACIFIC NORTHWEST BY THIS AFTERNOON AND TONIGHT. WIND
ADVISORIES ARE IN EFFECT BEGINNING AT 18Z TODAY FOR AREAS EAST OF
THE CASCADES...I.E THE SIMCOE HIGHLANDS AND THE YAKIMA VALLEY AS
WELL AS THE EASTERN COLUMBIA RIVER GORGE AND NORTH CENTRAL OREGON
WHERE THE HIGHER WINDS ALOFT ARE EXPECTED TO MIX DOWNWARD TO THE
SURFACE UNDER THE MOUNTAIN WAVE...AND CREATE VERY WINDY CONDITIONS.
ANOTHER WIND ADVISORY IS ALREADY IN EFFECT FOR THE GRANDE RONDE
VALLEY DUE TO TIGHT SURFACE PRESSURE GRADIENTS THERE AHEAD OF THE
AFOREMENTIONED INCOMING WEATHER SYSTEM. AS THE SYSTEM ADVANCES
EASTWARD THE WINDY CONDITIONS WILL SPREAD EASTWARD AND WINDS WILL
INCREASE ALSO OVER THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN
FOOTHILLS. A WIND ADVISORY BEGINS THERE AT 00Z THIS AFTERNOON. ALL
OF THE WIND ADVISORIES WILL THEN REMAIN IN EFFECT OVERNIGHT UNTIL
15Z SUNDAY MORNING...AFTER WHICH THE WIND SPEEDS WILL DECREASE TO
BELOW ADVISORY CRITERIA. LIGHT PRECIPITATION...MAINLY RAIN WITH HIGH
SNOW LEVELS AND MILD TEMPERATURES...IS EXPECTED TO MOVE INTO THE
AREA BEGINNING BY LATE THIS AFTERNOON OR THIS EVENING WITH A COLD
FRONT. THE PRECIPITATION WILL THEN INCREASE AGAIN SUNDAY AFTERNOON
AS THE FRONT BECOMES A WARM FRONT AND MOVES BACK NORTHWARD ACROSS
THE FORECAST AREA. AFTER THAT THE FLOW ALOFT WILL BECOME MORE
SOUTHERLY AHEAD OF A STRONGER SYSTEM OFF THE COAST THAT WILL MOVE IN
AND IMPACT THE FORECAST AREA BY EARLY NEXT WEEK. 88

LONG TERM...MONDAY THROUGH TUESDAY AFTERNOON...A LARGE MID/UPPER
LEVEL TROUGH NEAR 140W STEERS A FAST MOVING AND WEAKENING MID/UPPER
LEVEL SHORT WAVE NORTHEAST ACROSS THE FORECAST AREA ON
MONDAY...WHICH WILL SPREAD A CHANCE OF RAIN AT LOWER ELEVATIONS
ACROSS CENTRAL AND NORTH CENTRAL OREGON AND INTO THE BLUE MOUNTAINS
WITH SNOW EXPECTED ABOVE 5000 FEET MONDAY AFTERNOON. THE TROUGH WILL
PUSH A COLD FRONT TOWARD THE COAST MONDAY AFTERNOON. THE COLD FRONT
PUSHES INLAND MONDAY EVENING AND BRINGS VALLEY RAIN AND SNOW TO THE
MOUNTAINS OF INTERIOR PACIFIC NORTHWEST OVERNIGHT. THE COLD FRONT
THEN SWINGS EAST OF THE CASCADES AND THROUGH THE FORECAST AREA ON
TUESDAY FOR WIDESPREAD RAIN AND SNOW IN THE MOUNTAINS. AS SUCH WE
WILL THEREFORE SEE INCREASING CHANCES OF PRECIP MONDAY NIGHT...WITH
MOST AREAS LIKELY SEEING SOME MEASURABLE RAIN AT LOWER ELEVATIONS
AND SNOW IN THE MOUNTAINS AS THE FRONT PASSES THROUGH ON TUESDAY.
SNOW LEVELS ON TUESDAY WILL BE AROUND 4000 FEET WITH SNOW
ACCUMULATIONS IN THE MOUNTAINS DURING THE DAY ON TUESDAY EXPECTED TO
BE IN THE RANGE OF 1-3 INCHES.  POLAN

PREVIOUS LONG TERM DISCUSSIONS /ISSUED 342 PM PST FRI FEB 11 2011/

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...COLDER AIR WILL THEN SPILL
INTO THE REGION...WITH SNOW LEVELS FALLING...TUESDAY NIGHT.
INITIALLY THE COLD AIR DOES NOT LOOK AS COLD AS ORIGINALLY THOUGHT
AND WILL NUDGE TEMPS AND SNOW LEVELS UP SLIGHTLY TUESDAY NIGHT INTO
WEDNESDAY. BY WEDNESDAY AND WEDNESDAY NIGHT THE UPPER TROUGH LOOKS
TO BE OVER THE REGION. INSTABILITY DUE TO THE COLD AIR ALOFT SHOULD
CAUSE SCATTERED RAIN OR SNOW SHOWERS WEDNESDAY AND ISOLATED TO
SCATTERED SNOW SHOWERS WEDNESDAY NIGHT.  90

THURSDAY THROUGH FRIDAY NIGHT...MODELS ARE IN FAIR AGREEMENT WITH AN
UPPER LEVEL TROUGH OVER THE AREA FOR THE EXTENDED. POSITION AND
TIMING WILL BE AN ISSUE AS MODELS DIFFER ON THE LOCATION OF THE LOW
PRESSURE SYSTEM. BUT ALL AREAS LOOK TO HAVE AT LEAST A SLIGHT CHANCE
OR GREATER FOR PRECIPITATION FOR THE EXTENDED. ANY OVERNIGHT
ACTIVITY SHOULD BE IN THE FORM OF SNOW...EVEN AT THE LOWEST
ELEVATIONS. EARLY MORNING AND LATE EVENING SHOWERS COULD FALL AS
SNOW BELOW 3000FT.  THESE SHOWERS WILL LIKELY WARM AND  CHANGE OVER
TO RAIN BY LATE MORNING TO EARLY AFTERNOON. MODELS DO HINT AT SOME
SLIGHTLY UNSTABLE AIR IN THE AFTERNOON...SO WILL HAVE TO LOOK FOR
THE POSSIBILITY TO CONSIDER THUNDER FOR LATE AFTERNOON FRIDAY.
TEMPERATURES WILL LIKELY BE THE COOLEST ON FRIDAY OF THE 7 DAY
FORECAST...AS THIS TIME FRAME WILL BE WHEN THE COLDEST AIR SETTLES
OVER THE AREA.  WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  43  57  40 /   0  30  30  10
ALW  60  44  60  41 /   0  30  30  20
PSC  58  42  59  40 /   0  20  30  10
YKM  56  35  53  35 /  10  20  30  20
HRI  61  41  58  38 /   0  20  30  10
ELN  51  36  51  33 /  10  20  30  30
RDM  62  35  53  34 /   0  20  30  10
LGD  49  40  48  36 /   0  40  40  20
GCD  54  37  49  31 /   0  30  30  10
DLS  58  41  58  37 /  10  30  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY
     ORZ044-507-508.

     WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ041-042.

     WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ049.

WA...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM PST SUNDAY
     WAZ028-029.

     WIND ADVISORY UNTIL 7 AM PST SUNDAY WAZ024-027-521.

&&

THREAT INDEX
TODAY : YELLOW
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/76/89
Hazardous weather outlook, Feb 12, 5:15 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST SAT FEB 12 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
131315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST SAT FEB 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
     OF OREGON

A WEATHER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY AND
TONIGHT BRINGING STRONG WINDS AND AN INCREASING CHANCE OF SHOWERS.
WIND ADVISORIES HAVE BEEN ISSUED FOR THE AREAS LISTED ABOVE DUE TO A
MOUNTAIN WAVE AND/OR TIGHT SURFACE PRESSURE GRADIENTS AHEAD OF THIS
WEATHER SYSTEM. PLEASE REFER TO PRODUCT ID PDXNPWPDT FOR MORE
DETAILS OF THE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WETTER AND UNSETTLED WEATHER WILL PERSIST THROUGH MOST OF THE COMING
WEEK WITH FREQUENT WEATHER SYSTEMS ROTATING AROUND A LARGE UPPER
TROUGH ALONG THE PACIFIC NORTHWEST COAST. TEMPERATURES WILL BE MILD
TO START BUT THERE WILL BE A COOLING TREND AS THE UPPER LOW SLOWLY
BRINGS IN COLDER AIR FROM THE NORTHWEST. SNOW LEVELS WILL LOWER
THROUGH THE PERIOD WITH AN INCREASING CHANCE OF ACCUMULATING SNOW IN
THE MOUNTAINS...AND POSSIBLY SOME LIGHT SNOW IN THE LOWER
ELEVATIONS. AT THIS TIME LITTLE OR NO SNOW ACCUMULATION IS EXPECTED
IN THE LOWER ELEVATIONS. HOWEVER...THE MOUNTAINS...ESPECIALLY THE
BLUE MOUNTAINS MAY HAVE THE POTENTIAL FOR ADVISORY SNOW AMOUNTS BY
THE MIDDLE OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire, 1 strong wind, 1 high wind. Local standard time, as filed.

Wildfire, Yakima Valley

When
February 12, 1:35 PM PST to 8:30 PM PST
Where
Yakima Valley forecast zone
Injuries
2 direct, 0 indirect
Property damage
$4.0 million
Reported by
Fire Department/Rescue
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Strong Wind, Kittitas Valley

When
February 12, 3:00 PM PST
Where
Kittitas Valley forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

High Wind, Lower Columbia Basin

When
February 12, 4:15 PM PST to 11:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273367, 273460, 273358.